Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Apr 22, 2021, 1:11 PM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Apr 25, 2021, 3:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 22, 2021, 1:11 PM PDT (20:11 UTC)
- In effect from
- Apr 25, 2021, 3:00 AM PDT
- Expired
- Apr 23, 2021, 9:27 AM PDT
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2909 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WWUS45 KREV 222011 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 111 PM PDT Thu Apr 22 2021 CAZ072-NVZ002-240000- /O.NEW.KREV.WS.A.0005.210425T1000Z-210426T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 111 PM PDT Thu Apr 22 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy, late-season snow possible. For the Tahoe Basin and Alpine County...2 to 4 inches possible at Lake Tahoe level with 6 to 10 inches above 7000 feet. Along the Sierra Crest, 12 to 18 inches is possible. Southwest winds could gust up to 45 mph for Sierra valley communities with gusts up to 80 mph along the Sierra Crest. * WHERE...Greater Lake Tahoe Area. * WHEN...From late Saturday night through late Sunday night. * IMPACTS...Plan on slippery road conditions and travel delays especially along Sierra passes including: Donner, Echo, Mt Rose, Spooner, and Dagget Summits. The hazardous conditions could impact the Sunday evening ski commute as well as Monday morning's commute. Strong winds could cause tree damage and power outages. * ADDITIONAL DETAILS...Hazardous boating conditions are forecast for Lake Tahoe with wave heights 2 to 4 feet possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
1 follow-up statement
165 WWUS45 KREV 231627 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 927 AM PDT Fri Apr 23 2021 CAZ072-NVZ002-242200- /O.UPG.KREV.WS.A.0005.210425T1000Z-210426T1200Z/ /O.NEW.KREV.WW.Y.0014.210425T1000Z-210426T1200Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 927 AM PDT Fri Apr 23 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 5 AM PDT MONDAY... * CHANGES...Thunder-snow possible Sunday. * WHAT...Snow expected. For the Tahoe Basin and Alpine County, 2 to 6 inches possible at Lake Tahoe level with 6 to 12 inches above 7000 feet. Along the Sierra Crest, 12 to 18 inches is possible. Winds could gust up to 45 mph in the lower elevations with gusts up to 80 mph along the Sierra Crest. * WHERE...Greater Lake Tahoe Area. * WHEN...From 3 AM Sunday to 5 AM PDT Monday. * IMPACTS...Travel could be very difficult. Gusty winds and heavy, wet, dense snow could bring down tree branches. * ADDITIONAL DETAILS...Bursts of rapid snow accumulations and thunder is possible Sunday. If heading into the backcountry, gear-up for winter. PRECAUTIONARY/PREPAREDNESS ACTIONS... If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult for an extended period of time. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-242200- /O.NEW.KREV.WW.Y.0014.210425T1000Z-210426T1200Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 927 AM PDT Fri Apr 23 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 5 AM PDT MONDAY... * WHAT...Snow expected. Total snow accumulations of up to 2 inches for passes along Highway 395. Along the Sierra Crest up to 10 inches is possible with locally higher amounts north of Tioga Pass. Winds could gust up to 45 mph in the lower elevations with gusts up to 80 mph along the Sierra Crest. * WHERE...Mono County. * WHEN...From 3 AM Sunday to 5 AM PDT Monday. * IMPACTS...Plan on slippery road conditions. Gusty winds and heavy, wet, dense snow could bring down tree branches. * ADDITIONAL DETAILS...Bursts of rapid snow accumulations and thunder is possible Sunday. If heading into the backcountry, gear-up for winter. PRECAUTIONARY/PREPAREDNESS ACTIONS... If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult for an extended period of time. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-242200- /O.NEW.KREV.WW.Y.0014.210425T0600Z-210426T0600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 927 AM PDT Fri Apr 23 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM SATURDAY TO 11 PM PDT SUNDAY... * WHAT...Snow expected. Total snow accumulations of up to two inches, except 4 to 10 inches near Yuba Pass and the Lakes Basin Recreation Area. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From 11 PM Saturday to 11 PM PDT Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS....Bursts of rapid snow accumulations and thunder is possible Sunday. If heading into the backcountry, gear-up for winter. PRECAUTIONARY/PREPAREDNESS ACTIONS... If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult for an extended period of time. If heading into the backcountry, gear-up for winter. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Apr 22, 2:41 AM PDT, 10 hours 30 minutes earlier.
Area forecast discussion, Apr 22, 2:41 AM PDT, 10 hours 30 minutes before
Area Forecast Discussion National Weather Service Reno NV 241 AM PDT Thu Apr 22 2021 .SYNOPSIS... Dry weather with above average temperatures and breezy west to northwest winds will prevail today and Friday. A late season storm will bring sharply colder temperatures, stronger winds, and periods of valley rain and mountain snow this weekend into early next week. Dry and warmer conditions then return by the middle of next week. && .SHORT TERM... Bottom line up front: The best overall outdoor activity days will easily be today and Friday, but keep the jackets handy (and Sierra pass drivers need to get their winter travel gear) for this weekend as a late season winter-like storm moves in. This system is looking to be one of the wettest for the Sierra in this modest 2020-21 winter season, excluding the late January storms. Dry and warm spring weather conditions prevail today and Friday, although a secondary shortwave passage across eastern NV-Utah will kick up some increased northwest breezes this afternoon-early evening across much of western NV. This looks to be a gradient wind so peak gusts aren't expected to be that strong (mainly 25-35 mph) but with a few hours of sustained winds up to 20 mph, localized areas of blowing dust may occur downwind of favored areas such as the Black Rock Desert and Carson Sink, including portions of US-50 east of Fallon. On Friday as a flat ridge axis moves into western NV, the breezes are expected to be more of the typical zephyr variety across far western NV, with lighter wind speeds over the dust-prone areas of west central NV. Moderate chop up to 2 feet is expected on both Tahoe and Pyramid (possibly approaching 3 feet near sunset/lake closure time today on Pyramid Lake) through Friday, but overall conditions look marginal for a lake wind advisory. By Saturday, we will begin to feel the effects of the incoming storm. The primary impacts will be wind-related with speeds ramping up during the day. Peak afternoon gusts of 40-50 mph are likely, locally stronger in wind prone areas along the I-580/US-395 corridors from SE Lassen County and far western NV to northern Mono County. Sierra ridge gusts may exceed 80 mph at times from early morning to late afternoon Saturday. These stronger winds could produce areas of blowing dust with reduced visibility across portions of western NV and eastern Mono County. While the main storm and the best precip chances hold off until late Saturday night-Sunday, a leading shortwave is projected to bring a round of lighter rain late Friday night into Saturday for northeast CA-northwest NV, possibly extending into the Tahoe basin. Precip amounts with this leading wave are expected to be light (generally 0.10" or less) with minimal travel impacts across the main Sierra passes. Some locations near the OR border could see heavier rain totals around 0.25" early Saturday, as the southern edge of the moisture feed from this wave brushes through. MJD .LONG TERM...Sunday through next week... The late season winter storm continues to push through the region Sunday into Monday, bringing strong winds, mountain snow and valley rain to the region. Ensembles are trending slightly wetter with the storm system Sunday into Monday, bringing some higher amounts of snowfall to the Sierra than the previous forecast, most notably higher amounts down into Mono County. Anyone with travel plans over the Sierra between early Sunday morning through Monday morning should be prepared for winter driving conditions and chain controls over the passes. Strong gusty winds continue on Sunday, mainly along and south of I-80, with the strongest winds in Mono and Mineral counties. At this time, there still looks to be around a 30% chance of damaging winds for Mono-Mineral. Overall, the peak wind gusts do look to be around 40-50 mph for those areas south of I-80, with lesser winds for the northern areas. The total water equivalent amounts for Sunday-Monday in the Sierra look to be around 0.5-1.0" with up to 1.5" along the Sierra Crest. Spillover precip into the valleys of northeastern California and western Nevada will be limited, with generally less than 0.15" right along the front as the main moisture plume pushes across the Sierra. With snow levels dropping to around 5500-6000 ft, this will bring a couple inches of snow Sunday morning and again Monday morning around the Tahoe Basin and Sierra valleys (with a rain/snow mix and little additional snowfall during the daytime on Sunday). For the higher elevations and passes above 7000 ft, precipitation should remain all snow through the event with generally 6-12" expected. There is a 25% chance we could see amounts up to 18" along the Sierra Crest with a potential wetter solution from the ensembles. The storm system exits the region on Monday with a few lingering light showers possible into Tuesday. Colder temperatures are expected on Monday behind the front, with highs in the 50s for western Nevada and 40s in the Sierra valleys. As shortwave ridging builds back over the region Tuesday and through the end of next week, temperatures will begin a warming trend to near or above average. -Hoon && .AVIATION... VFR conditions will prevail through Friday with afternoon breezes both days. Today's winds are likely to be a touch greater than Friday's especially for west central NV, with sustained speeds up to 20 kt and gusts of 25-30 kts. A stronger Pacific storm will move into the region this weekend, bringing stronger winds, increased turbulence with periods of LLWS, mountain snow down to the KTVL/KTRK/KMMH terminals, and lighter valley rain. MJD && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
Nearby
Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.